Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 41, NWS New Orleans, LA

July 16, 2020Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 16, 2020, 11:52 AM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 11:52 AM CDT (16:52 UTC)
Expired
Jul 16, 2020, 12:00 PM CDT
In force
8 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

400 
WFUS54 KLIX 161652
TORLIX
LAC095-161700-
/O.NEW.KLIX.TO.W.0041.200716T1652Z-200716T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1152 AM CDT Thu Jul 16 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central St. John The Baptist Parish in southeastern Louisiana...

* Until noon CDT.
    
* At 1151 AM CDT, a severe thunderstorm capable of producing a 
  tornado was located on the lake near Laplace, moving west at 30 
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will cross I-55 between Laplace and 
  Ruddock near Frenier in rural St. John The Baptist Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3017 9050 3020 9045 3019 9043 3012 9043
      3011 9051
TIME...MOT...LOC 1651Z 071DEG 24KT 3013 9045 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24/RR
1 follow-up statement
989 
WWUS54 KLIX 161700
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1200 PM CDT Thu Jul 16 2020

LAC095-161710-
/O.EXP.KLIX.TO.W.0041.000000T0000Z-200716T1700Z/
St. John The Baptist LA-
1200 PM CDT Thu Jul 16 2020

...THE TORNADO WARNING FOR CENTRAL ST. JOHN THE BAPTIST PARISH HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

LAT...LON 3017 9050 3020 9045 3019 9043 3012 9043
      3011 9051
TIME...MOT...LOC 1700Z 071DEG 24KT 3011 9050 

$$

24/RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 16, 10:36 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 16, 10:36 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1036 AM CDT Thu Jul 16 2020

.UPDATE...
Made adjustments to the forecast to take into account the
developing convection across the region due to the easterly
wave/low that is pretty much right on top of us at this time.
Widespread showers and thunderstorms will be seen through the rest
of the day along and south of I-12 as the low moves slowly east
through the day. Very heavy rainfall will be seen in these storms
with recorded rates of 5-6 inches per hour seen already this
morning and PWATS near or just over 2.2 inches. Flash Flooding
will be a concern today with environment set up as such and some
recent heavy rains. Lesser note item...temps may be overdone in
the forecast if the clouds keep the sun hidden for long
stretches...but if it does peak out temps will quickly shoot
towards the lower 90s. ABS

&&

.PREV DISCUSSION... /issued 409 AM CDT Thu Jul 16 2020/

SHORT TERM...
Not much change in thinking as high precip numbers will remain for
today. Along with PW values around 2", conditions will remain
condusive for waterspouts and some wet microbursts. Some dry air
will provide a lid on most activity Friday but it won't keep some
sh/ts from developing. It will just take a few hours more of heating
to accomplish this. This should provide a more normal distribution
of activity during the day through Saturday.

LONG TERM...
The start of next week will be the next indication of deep moisture
moving into the area once again providing higher than normal numbers
of sh/ts. With the dry air moving over the area in the mid levels,
the chance of one or two downbursts will be around basically each
day through the weekend at least.

AVIATION...
VFR outside TSRA which should affect all terminals at some point
today. TS activity will bring about IFR conditions rapidly for cigs
and vis. Winds could be an issue as well with some of these.

MARINE...
Higher winds and seas will be found in and around sh/ts. Overall
winds will be onshore around 10kt with a few fluctuations to 15kt
for a short time overnight. Conditions will also promote the
possibility of waterspouts today but not as much Friday through
Sunday. Then these conditions are back again by the start of the new
week along with nocturnal sh/ts.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  74  91  74 /  70  20  20  10
BTR  93  75  93  75 /  70  20  40   0
ASD  91  74  93  75 /  80  20  20   0
MSY  90  77  92  78 /  90  20  20   0
GPT  88  76  89  76 /  70  20  10   0
PQL  90  72  93  73 /  70  20  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 16, 9:33 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
933 AM CDT Thu Jul 16 2020

LAZ058-060>064-069-070-161500-
Orleans-Lower Plaquemines-Upper St. Bernard-St. Charles-Lower St.
Bernard-St. John The Baptist-Upper Plaquemines-Upper Jefferson-
933 AM CDT Thu Jul 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. JOHN THE
BAPTIST...ST. BERNARD...NORTHERN ST. CHARLES...SOUTHWESTERN
ORLEANS...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 932 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Madisonville to 7
miles northwest of Shell Beach to 21 miles southeast of Lake
Catherine. Movement was south at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Hahnville, Laplace,
Marrero, Harvey, East New Orleans, Timberlane, Belle Chasse, Reserve,
Jefferson, Gretna, Harahan, Westwego, Montz, Poydras, River Ridge and
Ama.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. An areal Flood Advisory may be issued if heavy rains
persist.

LAT...LON 2968 8986 3002 9055 3018 9048 3019 9043
      3006 9038 3002 9018 3004 9000 3011 8990
      2994 8984 2987 8970 2987 8961 2996 8957
      2991 8938 2976 8948 2972 8956 2975 8965
      2972 8961 2971 8964 2971 8957 2968 8963
TIME...MOT...LOC 1432Z 018DEG 17KT 3030 9027 2995 8977 2988 8949

24/RR
Special weather statement, Jul 16, 10:02 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1002 AM CDT Thu Jul 16 2020

LAZ049-050-057-058-060>064-069-070-072-161530-
Orleans-Lower Plaquemines-Upper St. Bernard-St.
Charles-Livingston-Ascension-Southern Tangipahoa-Lower St.
Bernard-St. John The Baptist-St. James-Upper Plaquemines-Upper
Jefferson-
1002 AM CDT Thu Jul 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
NORTHEASTERN ASCENSION...NORTHEASTERN ST. JAMES...SOUTHWESTERN ST.
BERNARD...NORTHERN ST. CHARLES...SOUTHWESTERN ORLEANS...SOUTHEASTERN
LIVINGSTON...SOUTHWESTERN TANGIPAHOA...NORTHWESTERN JEFFERSON AND
NORTHWESTERN PLAQUEMINES PARISHES...

At 1002 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Springfield to near Poydras to 14
miles southeast of Shell Beach. Movement was southwest at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Gonzales, Reserve, Metairie, Hahnville, Laplace,
Marrero, Chalmette, Avondale, Harvey, Timberlane, Belle Chasse, Port
Sulphur, Jefferson, Gretna, Harahan, Westwego, Gramercy, Lutcher and
Jean Lafitte.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2952 8974 3021 9094 3048 9056 3029 9031
      3018 9043 3006 9038 3003 9008 2970 8943
      2966 8945 2975 8953 2976 8958 2973 8959
      2976 8963 2975 8965 2969 8960 2968 8963
      2965 8952 2968 8967 2961 8973
TIME...MOT...LOC 1502Z 040DEG 16KT 3039 9055 2983 8981 2969 8955

24/RR
Special weather statement, Jul 16, 10:41 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1041 AM CDT Thu Jul 16 2020

LAZ059>061-063-065>069-161645-
Lower Terrebonne-Lower Plaquemines-St. Charles-Upper Terrebonne-Lower
Jefferson-Lower Lafourche-Upper Lafourche-Upper Plaquemines-Upper
Jefferson-
1041 AM CDT Thu Jul 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. CHARLES...
NORTHEASTERN TERREBONNE...NORTHEASTERN LAFOURCHE...JEFFERSON AND
NORTHWESTERN PLAQUEMINES PARISHES...

At 1041 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Avondale to near Lafitte to 6 miles
northeast of Pointe A La Hache. Movement was southwest at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Houma, Cut Off, Galliano, Avondale, Larose, Port Sulphur, Marrero,
Belle Chasse, Harahan, Westwego, Lockport, Golden Meadow, Jean
Lafitte, Mathews, Myrtle Grove, Pointe A La Hache, Montegut, Lafitte,
Bayou Gauche and Waggaman.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2924 9000 2927 8997 2934 8999 2926 9005
      2932 9007 2931 9013 2927 9007 2937 9045
      2962 9075 2995 9023 2975 8999 2963 8963
      2940 8978 2942 8978 2934 8984 2936 8983
      2932 8987 2945 8982 2923 8999
TIME...MOT...LOC 1541Z 046DEG 21KT 2987 9022 2972 9004 2962 8969

24/RR
Special weather statement, Jul 16, 11:42 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1142 AM CDT Thu Jul 16 2020

LAZ037-049-050-058-060-071-072-161730-
St. Charles-Livingston-Ascension-St. Helena-Northern
Tangipahoa-Southern Tangipahoa-St. John The Baptist-
1142 AM CDT Thu Jul 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. JOHN THE
BAPTIST...EAST CENTRAL ASCENSION...NORTH CENTRAL ST. CHARLES...
SOUTHEASTERN ST. HELENA...EASTERN LIVINGSTON AND TANGIPAHOA
PARISHES...

At 1141 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wilmer to 6 miles south of
Ponchatoula to 8 miles northeast of Laplace. Movement was west at 10
mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Hammond, Reserve, Amite, Laplace, Ponchatoula, Amite City,
Independence, Roseland, Albany, Springfield, Montpelier, Edgard,
Wilmer, Natalbany, Robert, Garyville, Killian, Tangipahoa and
Tickfaw.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3081 9029 3077 9027 3034 9038 3026 9034
      3022 9040 3018 9043 3011 9043 3006 9037
      3005 9031 3003 9056 3037 9074 3090 9059
TIME...MOT...LOC 1641Z 095DEG 8KT 3074 9036 3035 9047 3014 9036

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:02 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington28 min
Jul 15, 7:19 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Jul 15, 7:30 PM CDTSevere Thunderstorm WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa, Washington45 min
Jul 15, 7:37 PM CDTSpecial Marine WarningLIX83 min
Jul 15, 7:53 PM CDTSpecial Weather StatementLIXOrleans, Saint Tammany52 min
Jul 15, 8:01 PM CDTSevere Thunderstorm WarningLIXSaint Tammany14 min
Jul 15, 8:30 PM CDTSevere Thunderstorm WarningLIXAscension, Jefferson, Livingston, Saint Charles, Saint James, Saint John the Baptist and 1 more45 min
Jul 15, 8:42 PM CDTTornado WarningLIXSaint Charles, Saint John the Baptist18 min
Jul 15, 9:10 PM CDTSpecial Marine WarningLIX20 min
Jul 15, 9:15 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles, Saint John the Baptist, Terrebonne45 min
Jul 15, 9:19 PM CDTSpecial Weather StatementLIXAssumption, Saint James26 min
Jul 15, 10:05 PM CDTSpecial Weather StatementLIXLafourche40 min
Jul 16, 7:14 AM CDTSpecial Marine WarningLIX31 min
Jul 16, 8:38 AM CDTSpecial Marine WarningLIX37 min
Jul 16, 8:40 AM CDTSpecial Marine WarningLIX35 min
Jul 16, 8:55 AM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Jul 16, 9:09 AM CDTSpecial Marine WarningLIX36 min
Jul 16, 9:33 AM CDTSpecial Weather StatementLIXOrleans, Saint John the Baptist27 min
Jul 16, 9:35 AM CDTSpecial Marine WarningLIX25 min
Jul 16, 10:02 AM CDTSpecial Weather StatementLIXAscension, Saint Charles, Saint John the Baptist28 min
Jul 16, 10:08 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard112 min
Jul 16, 10:39 AM CDTSpecial Marine WarningLIX36 min
Jul 16, 10:41 AM CDTSpecial Weather StatementLIXJefferson, Lafourche64 min
Jul 16, 11:13 AM CDTSpecial Marine WarningLIX47 min
Jul 16, 11:19 AM CDTAreal Flood AdvisoryLIXJefferson, Saint Charles, Saint John the Baptist116 min
Jul 16, 11:42 AM CDTSpecial Weather StatementLIXSaint John the Baptist, Tangipahoa48 min
Jul 16, 12:13 PM CDTSpecial Weather StatementLIXLivingston, Saint James, Saint John the Baptist32 min
Jul 16, 12:26 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston2 hr
Jul 16, 12:34 PM CDTSpecial Weather StatementLIXAscension, Livingston26 min
Jul 16, 1:25 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge35 min
Jul 16, 1:39 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana36 min
Jul 16, 1:59 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Saint Helena, West Feliciana61 min
Jul 16, 2:18 PM CDTSpecial Weather StatementLIXEast Feliciana27 min
Jul 16, 2:19 PM CDTSpecial Weather StatementLIXEast Feliciana26 min
Jul 16, 2:35 PM CDTSevere Thunderstorm WarningLIXWest Feliciana25 min
Jul 16, 2:39 PM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana53 min
Jul 16, 3:06 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana54 min
Jul 16, 3:51 PM CDTSpecial Weather StatementLIXPointe Coupee24 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.